Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 268, NWS Des Moines, IA

August 24, 20144 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2014, 11:45 PM CDT for 4 counties in Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2014, 11:45 PM CDT (04:45 UTC)
Expired
Aug 25, 2014, 12:30 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:50 PM CDTHAIL 12 Wsw Fort Dodge, IACO-OP OBSERVER REPORTED PEA TO QUARTER SIZE HAIL AND SMALL TREE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS53 KDMX 250445
SVRDMX
IAC079-091-187-197-250530-
/O.NEW.KDMX.SV.W.0268.140825T0445Z-140825T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WEBSTER COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  NORTHWESTERN HAMILTON COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1230 AM CDT

* AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT DODGE
  REGIONAL AIRPORT...OR NEAR FORT DODGE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT DODGE...CLARION...EAGLE GROVE...FORT DODGE REGIONAL AIRPORT...
  BIG WALL LAKE...GOLDFIELD...BADGER...DUNCOMBE...THOR...VINCENT...
  WOOLSTOCK...CLARE...SPORTSMAN PARK...LIZARD CREEK STATE RECREATION
  AREA...CLARION MUNICIPAL AIRPORT AND EAGLE GROVE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4243 9427 4259 9435 4281 9373 4255 9359
TIME...MOT...LOC 0445Z 246DEG 32KT 4255 9421 

HAIL...1.00IN
WIND...60MPH

$$

DONAVON
1 follow-up statement
119 
WWUS53 KDMX 250511
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT MON AUG 25 2014

IAC079-091-187-197-250530-
/O.CON.KDMX.SV.W.0268.000000T0000Z-140825T0530Z/
WEBSTER IA-HUMBOLDT IA-HAMILTON IA-WRIGHT IA-
1211 AM CDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN WEBSTER...SOUTHEASTERN HUMBOLDT...NORTHWESTERN
HAMILTON AND SOUTHWESTERN WRIGHT COUNTIES...

AT 1211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF EAGLE GROVE...OR 9 MILES NORTHEAST OF FORT DODGE...MOVING EAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT DODGE...CLARION...EAGLE GROVE...BIG WALL LAKE...GOLDFIELD...
BADGER...DUNCOMBE...THOR...VINCENT...WOOLSTOCK...SPORTSMAN PARK...
CLARION MUNICIPAL AIRPORT AND EAGLE GROVE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4281 9373 4255 9359 4247 9405 4262 9427
TIME...MOT...LOC 0511Z 247DEG 28KT 4257 9401 

HAIL...1.00IN
WIND...60MPH

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:30 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 24, 6:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN AUG 24 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 257 PM CDT SUN AUG 24 2014

COLD FRONT HAS MOVED INTO NWRN IA...BUT WILL ONLY MAKE VERY SLOW
PROGRESS TO THE EAST TONIGHT.  EXPECT TO SEE IT MAKE IT ABOUT HALF
WAY THROUGH THE CWA TONIGHT BEFORE BEGINNING TO SLOW DOWN. LITTLE
TO REALLY FOCUS ON FOR FORCING TONIGHT...BUT THE FRONT SHOULD BE
SUFFICIENT TO ACT ON ONCE THE LLJ GETS GOING TONIGHT. WILL GO WITH
CHANCE POPS ACROSS THE CWA IN VICINITY OF AND AHEAD OF THE COLD
FRONT.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 257 PM CDT SUN AUG 24 2014

A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL RESIDE ACROSS NORTHERN
MISSOURI/FAR SOUTHERN IOWA EARLY MONDAY WHILE A SECONDARY COLD
FRONT TIED TO A SURFACE LOW LIFTING NORTHEAST ACROSS CANADA WORKS
ITS WAY ACROSS THE FORECAST AREA DURING THE DAY. SHOWERS AND
STORMS SHOULD BREAK OUT ALONG THIS BOUNDARY ESPECIALLY IN THE
AFTERNOON. THE BOUNDARY WILL THEN STALL OR WAFFLE BACK AND FORTH
ACROSS THE FORECAST AREA FOR MUCH OF THE REMAINDER OF THE WEEK.
ALOFT THERE WILL BE A COUPLE OF SHORT WAVES SWEEPING ACROSS THE
NORTHERN AND CENTRAL PLAINS WHICH WILL ENHANCE PRECIP AT TIMES
OVER THE NEXT SEVERAL DAYS.

TUESDAY NIGHT AND WEDNESDAY STILL LOOKS LIKE THE BEST PERIOD FOR
HEAVY RAIN THOUGH IT REALLY CANNOT BE RULED OUT FOR ANY ONE
PERIOD. THERE WASN'T ANY LARGE CHANGES MADE TO THE FORECAST
HOWEVER THE MODELS ARE NOW TAKING THE SECOND SHORTWAVE FOR MID TO
LATE WEEK AND DIGGING IT FURTHER SOUTH AND SLOWING IT DOWN. SO
THIS WILL PROLONG AT LEAST SLIGHT CHANCE PROBABILITIES ACROSS THE
SOUTH AND EAST EVEN INTO FRIDAY. SEVERE POTENTIAL DOES NOT LOOK
ALL THAT IMPRESSIVE BUT THERE WILL BE A BOUNDARY AROUND SO THE
RISK OF A STORM PRODUCING LARGE HAIL OR DAMAGING WIND CANNOT BE
RULED OUT. TEMPERATURES WILL BEGIN TO VARY QUITE A BIT ACROSS THE
CWA BEGINNING TUESDAY DEPENDING ON WHERE ITS STORMING...CLOUD
COVER AND FRONTAL BOUNDARY LOCATION. IT WILL FINALLY BE COOLER CWA
WIDE BY THE WEEKEND.

&&

.AVIATION...25/00Z
ISSUED AT 628 PM CDT SUN AUG 24 2014

KEPT MENTION OF VCTS AT ALL TAF SITES EXCEPT OTM AS HAVE LOWER
CONFIDENCE WITH TIMING OF CONVECTION EARLY MONDAY MORNING.
OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH THE POTENTIAL FOR
BRIEF MVFR CIGS OF 2500 TO 3000 FT OVERNIGHT WITH CONVECTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...FAB
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 24, 9:16 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN AUG 24 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
916 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH
FRIDAY. THE GREATEST CHANCES ARE MONDAY NIGHT THEN AGAIN TUESDAY
NIGHT INTO WEDNESDAY. EACH OF THESE EVENTS MAY BRING HEAVY
RAINFALL WITH A POTENTIAL FOR FLOODING IN ADDITION TO THE THREAT
FOR ISOLATED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.

In the hours before

Special weather statement, Aug 24, 9:47 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT SUN AUG 24 2014

IAZ033-044-250315-
CRAWFORD IA-SAC IA-
947 PM CDT SUN AUG 24 2014

...HEAVY RAIN AND SMALL HAIL...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...
MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

A QUICK ONE TO NEAR TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...EARLY...KIRON...
BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4221 9532 4236 9532 4250 9516 4232 9494
      4212 9533 4221 9545
TIME...MOT...LOC 0245Z 227DEG 38KT 4220 9534

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:47 PM CDTSpecial Weather StatementDMXSac28 min
Aug 24, 11:05 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Pocahontas, Webster, Wright40 min
Aug 24, 11:43 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Wright47 min
Aug 25, 12:23 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock52 min
Aug 25, 12:31 AM CDTSevere Thunderstorm WarningDMXFranklin, Wright44 min
Aug 25, 3:47 AM CDTFlash Flood WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Webster, Wright6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.